Bad gas after taking Magnesium - is this gut bacteria acting up ?

Bansaw

Senior Member
Messages
422
Likes
261
I've just started taking Magnesium to help with sleep.
Took first capsules last night and my gut reacted - bad gas.
Could this be a sign of bad bacteria in my gut acting up. I heard some bad bacteria like Magnesium, it strengthens them.

(I am taking Thorne Megnesium Citramate)
 

lafarfelue

Senior Member
Messages
379
Likes
1,043
Location
Australia
I just googled the product to see what fillers etc it has:

Magnesium (55 mg as Magnesium Citrate and 80 mg as Magnesium Malate) 135 mg.

Other Ingredients: Hypromellose (derived from cellulose) capsule, Medium Chain Triglyceride Oil, Microcrystalline Cellulose.
Do you know if you have any reactions to any of these other ingredients? For example, cellulose may be the culprit (from the cellulose Wikipedia page: "In human nutrition, cellulose is a non-digestible constituent of insolubledietary fiber, acting as a hydrophilicbulking agent for feces and potentially aiding in defecation").

Have you tried any other forms of magnesium to compare..?
 

ljimbo423

Senior Member
Messages
1,422
Likes
2,904
Location
United States, New Hampshire
I've just started taking Magnesium to help with sleep.
Took first capsules last night and my gut reacted - bad gas.
Could this be a sign of bad bacteria in my gut acting up. I heard some bad bacteria like Magnesium, it strengthens them.

(I am taking Thorne Megnesium Citramate)
Magnesium is an osmotic laxative. Meaning it increases water in the GI tract, causing increased bowel movements. I can't take anymore than 300mg a day of magnesium or I get gas and loose stool. I don't think it's the bacteria doing this, it's more likely the osmotic effect of the magnesium.

The magnesium you are using also has Magnesium Malate 80 mg. per capsule. The malate in magnesium malate gives me really bad loose stool even at very low doses. So that might also be why you had so much gas from the magnesium.


Jim
 

CFS_for_19_years

Hoarder of biscuits
Messages
2,329
Likes
5,692
Location
USA
I've just started taking Magnesium to help with sleep.
Took first capsules last night and my gut reacted - bad gas.
Could this be a sign of bad bacteria in my gut acting up. I heard some bad bacteria like Magnesium, it strengthens them.
I take high doses of magnesium for erythromelalgia. At times I increase my dose and notice increased gas. I've heard that it happens frequently for other patients treating erythromelalgia with magnesium. Here is why gas happens with magnesium:
http://stomachbloating.net/benefits-of-magnesium-for-acid-reflux-bloating-and-indigestion/
Magnesium can relax the muscles in the walls of the intestines, which can in turn lead to a release of bloat-causing gas as well as a reduction in water retention, both common sources of bloating.
Magnesium taken in high doses will also relax skeletal muscles, not just intestinal muscles.

I think if you were to lower your dose of magnesium you wouldn't have the gas.